Ask Dr. Marie: Are Oprah's Ills Really Thyroid-Related?

Friends and patients have asked me many questions during the last few weeks about Oprah Winfrey's recent revelation that she had thyroid disease.

How could she successfully stop all of her thyroid medications? Does she really have thyroid disease? Does her medical history as she reports it make sense? Why can't I stop my thyroid medication too?

So I thought I would respond to these questions in my "first of the new year" newsletter.

First and foremost, as I do not know the specifics of Winfrey's medical history, my comments reflect the general concerns and questions her article raised for me, a doctor with 25 years of private practice in internal medicine treating many women (and some men) with thyroid disease. I feel better referring to Winfrey as "the patient" so there is no concern that I am directly responding to her personal history -- which I couldn't possibly know. Our patient is a fictitious and nameless patient, therefore.

The patient is a 53-year-old perimenopausal female who seems to work pretty much 24/7 with a history of fluctuating weight problems but has otherwise been in what she describes to be good health. In February 2007 her medical problems began -- with symptoms of difficulty sleeping, lethargy and irritability, gradual weight gain and fluid retention, exercise-induced palpitations and high blood pressure. She admitted that she "couldn't sleep for days."

She went to many doctors and finally one of them diagnosed an overactive thyroid condition, "which gradually converted to an underactive thyroid condition." She was treated with a number of medications -- presumably to treat her overactive thyroid at first (tapazole or PTU) and later medications when she apparently developed an underactive thyroid (synthetic or natural thyroid hormones). She also was on medications for her palpitations and high blood pressure.

Her weight continued to climb despite treatment and a healthier lifestyle of good eating, exercise and rest along with medication. She believed her medications made her feel like she was in a fog, slowed down and viewing life through a veil. At this point she again switched doctors and eventually stopped all of her medication except for daily aspirin. Although she doesn't say this in her medical history, her description of how she felt suggests she was somewhat better after stopping the medication.

Thyroid Diagnosis

This patient's clinical story raises the following questions and concerns for me:

What was the patient's thyroid diagnosis and what were the results of her thyroid function studies? Did she really have an autoimmune disease of her thyroid, and why then could she stop her thyroid medication without any ill effect? Is she the infrequent patient who has transient thyroiditis and is now better -- for the time being at least?

It is unusual and often dangerous for a patient with an underactive thyroid from autoimmune destruction (or surgical removal for that matter) to stop their thyroid medication for more than a few days to weeks. Once the diagnosis of low thyroid is correctly made, lifelong thyroid replacement is usually necessary and life-saving. It can however be very difficult to find the correct thyroid replacement medication and dose. But what is not questioned is the continued lifelong need for treatment.

This leads me to question whether the patient really has thyroid disease. She may have had blood tests and symptoms that were borderline or conflicting, and one doctor agreed to try empiric treatment to see how she would respond. I have done this myself for a number of conditions and patient complaints in practice. Doctors and laboratory tests are not perfect. Sometime the patient knows best and is the one to decide if treatment is helping. Her lack of response to treatment, however, strongly suggests she does not have a thyroid problem.

Even if our patient was impatient and didn't give the medication enough time, she could not safely and comfortably forego the medication altogether if her thyroid was underactive and not making enough thyroid.

What about the history of high blood pressure and exercise-induced symptoms? Does the patient still have high blood pressure (hypertension) and exercise-induced palpitations? What is her resting heart rate and blood pressure?

A history of high blood pressure and exercise-induced symptoms worries me about possible underlying heart disease -- which I presume our patient has already been tested for. One of the earliest signs of overactive thyroid can be a rise in the pulse rate at rest, and it can often be felt as palpitations or a rapid heartbeat with exercise. In that case, a specific type of heart and blood pressure medication is usually prescribed to slow the heartbeat in cases of overactive thyroid while the thyroid medication is taking effect.

These medications are called beta blockers, with generic drug names such as tenormin or propanolol. These often life-saving medications commonly have side effects such as mental cloudiness, lethargy, feeling slowed down and even depressed. If that happens, I often tell my patient to try taking them at night to avoid some of these side effects. I also tell patients they may tolerate them better if they increase the dose slowly.

Medications and Side Effects

I suspect much of our patient's side effects came from medications such as beta blockers or perhaps some other blood pressure medications. These drugs should not be stopped suddenly as the risk of a sudden return of the rapid pulse could lead to a heart attack or even a stroke. I presume our patient lowered the dose gradually and was weaned off these medications.

What is her blood pressure now? Some patients with high blood pressure can safely stop their medications for long periods of time if they make the necessary changes to their lifestyle -- such as engaging in daily exercise, limiting salt intake, eating more fruits and vegetables and trying to limit stress or sleep problems. We call this a drug holiday. Unfortunately most people with high blood pressure eventually need the addition of some medication -- even with the healthiest lifestyle.

What is the underlying cause of our patient's weight gain and fatigue?

Our patient appears to work almost 24/7 and admittedly was not sleeping for days at a time at the onset of her medical problems. I know myself how important sleep is to my overall health. A good night's sleep of seven to eight hours a night is now known to be critical to good health, a strong immune system and even to maintaining a healthy weight.

Studies in children and adults have linked reduced sleep (fewer than six hours a night for adults) to impaired glucose tolerance and weight gain (specifically a gain in waist size from accumulation of the dangerous belly fat from rise in cortisol). Increased stress and reduced sleep are perhaps occurring in epidemic proportions and is almost certainly a factor in many patients who are having difficulty with low energy and losing weight.

Regardless of the precise medical circumstances of our fictitious patient, in the end, every patient comes to us with a unique and very personal story. None of us can know what our patient or Winfrey is going through or how best she can proceed to regain her health. I do believe very strongly however that she did listen to her body and believes in her own power to get better -- which is first and foremost. Our body's health radar works best, yet partnering with a trusted doctor who takes time to listen to you is critical too.

I wish all of you the best this new year.

Dr. Marie Savard is an ABC News medical contributor. To learn more about Savard's health management system, download free forms and a sample letter to your doctor, visit http://www.drsavard.com and click on "Learn how to take charge of your health."

-- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050. -- This embed didnt make it to copy for story id = 6629050.
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...